Kansas, 2023

Flash Flooding and Flooding in Kansas, May 25 to 30, 2023

May 25 to 30, 2023 · NWS GLD · 8 events in 4 counties and zones

In the late morning of the 25th, a line of storms from eastern Kansas restrengthened as they slowly moved northwest. These storms dumped upwards of 6 inches of rain near Hoxie and caused flooding in various locations in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
$25,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the late morning of the 25th, a line of storms from eastern Kansas restrengthened as they slowly moved northwest. These storms dumped upwards of 6 inches of rain near Hoxie and caused flooding in various locations in northwest Kansas. As the day progressed, more storms began firing to the west from the outflow of this initial system. In the afternoon of the 25th, these new slow moving, high precipitation thunderstorms forming across eastern Colorado and northwest Kansas moved northeast. Overnight on the 25th, the storms began to back-build, and cause flooding in extreme northwest Kansas. Flooding continued until at least the 28th but the damage it caused took even longer to repair.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 6:09 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, May 25, 6:09 AM CST, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 AM MDT Thu May 25 2023

.UPDATE...
Issued at 606 AM MDT Thu May 25 2023

Patchy fog has developed along and east of Highway 25 this
morning with multiple ASOS and AWOS sites reporting visibility as
low as 3SM thus far. The fog over that part of the area seems to
be confined to locales where a more ESE flow is occurring at. The
fog across east Colorado looks to be on track with some reduction
in visibility seen on the CDOT camera just west of Flagler.

&&

.SHORT TERM...(Today and through Sunday morning)
Issued at 218 AM MDT Thu May 25 2023

A batch of light to moderate rainfall continues mainly south of I-70
in west Kansas. Along and north of the Interstate RAP soundings do
show dry mid levels which I believe is what is inhibiting any
northward propagation of the rain that CAMS such as the HRRR is
indicating. Have also noticed that the HRRR and NAMNEST has been
fairly consistent in developing an MCV within this batch of rainfall
into the early morning hours; if this MCV does indeed develop south
of the Interstate that would put questions into the coverage and
location for rainfall for tomorrow. It seems as if the NAM has
been doing the best the evolution for this first batch of
precipitation so I have leaned the overall pops forecast towards
that. On the back end of this area of rainfall, patchy dense fog
may develop across portions of east Colorado around sunrise due to
boundary layer saturation. Nighttime Microphysics appears to show
an area of fog/low stratus developing northward across Otero,
Bent and Kiowa counties in Colorado as of typing this; will
continue to monitor this through the morning hours.

For Thursday, partly to mostly cloudy skies are forecast for the
majority of the day with high temperatures in the upper 60s to mid
70s. MCV is forecast to track ENE across the area with the better
potential for showers and embedded storms mainly along and east
of Highway 83. The marginal risk for severe storms has virtually
been removed from the CWA; due to concerns for how well the
environment is able to recover. Another area of storms is forecast
to develop across Colorado and move east as a surface low
develops. Even though as of now the severe risk has been removed
both the HRRR and RAP do show a narrow corridor across Cheyenne
County CO of overlapping 0- 3km CAPE and surface vorticity which
may lead to a conditional landspout potential in the late
afternoon to early evening if conditions can come together.
Nevertheless sub severe hail and gusty winds will be possible with
the strongest storms. The relative greatest hazard appears to be
the potential for heavy rain and localized flash flooding as
PWATS remain around 0.90 to 1 inch across the area. The entire
forecast area remains in a marginal area for excessive rainfall
from the WPC.

Essentially a rinse and repeat forecast for Friday and Saturday with
rainfall developing across Colorado and trekking east across the
area through the night. The overall severe potential remains low due
to weak shear. I did notice that MUCAPE on Saturday is around 1500
j/kg according to forecast soundings, however with shear less
than 20 knots convective evolutions should favor an MCS. However,
if an updraft can be strong enough then perhaps and isolated
instance of severe hail could be realized. PWAT values each day
remain around 1- 1.2 inches which favors heavy rainfall and flash
flooding potential into the weekend; especially for areas that
sees rainfall from previous days. Such as for today the entire
area is outlooked in a marginal for excessive rainfall, especially
if training of storms does occur.

High temperatures each day are forecast in the upper 60s to mid 70s.
Perhaps the most noticeable weather feature into the weekend will
be breezy winds gusting 30-35 mph during each afternoon as a
tight pressure gradient sets up with lee troughing. Due to the
amount of low level moisture that looks to be present the
potential for patchy fog, perhaps dense at times remains possible
each morning. Due to overall uncertainty of coverage for Friday
through Sunday mornings will keep out of the forecast for now.

.LONG TERM...(Sunday through Wednesday)
Issued at 110 AM MDT Thu May 25 2023

Sunday...500mb flow features low pressure off the California coast
with an upper ridge over the Great Lakes. Our part of the country is
under weak flow aloft with 0-6km wind speeds around 15-20kts during
the day, decreasing below 10kts during the night. GFS PWAT values
slowly decrease during the night with an average of 0.7 to 1.0
inches. GFS/ECMWF/GEM 850-500mb relative humidity forecasts due
suggest some weather systems moving through the weak flow aloft,
supporting at least a chance for showers and thunderstorms.
Stronger storms could produce some heavy rainfall given the PWAT
values and somewhat slow steering winds. NBM high temperatures in
the middle 70s around 80 look good when compared to GFS/ECMWF/GEM
850mb temperatures with typical mixing. Low temperatures are
forecast to be in the lower to upper 50s.

Monday...not a whole lot of change at 500mb. GFS/ECMWF/GEM 850-500mb
relative humidity forecasts show some drying/lower humidity in the
morning with no rainfall forecast. With diurnal heating we should
see at least scattered afternoon thunderstorms, possibly moving off
the Colorado front range and into far eastern Colorado during the
afternoon. Any of this convection moves east or east-northeast
during the night. With the 0-6km wind speeds generally under 10kts
through the period, any rainfall could be heavy at times as PWAT
values remain in the 0.9 to 1.25 inch range. High temperatures are
forecast to be in the upper 70s to middle 80s with low temperatures
in the lower to upper 50s.

Tuesday...we remain under very weak steering flow in the 0-6km layer
with speeds up to 15kts. PWAT values rise slightly, peaking in the 1
to 1.3 inch range during the night. With GFS/GEM 850-500mb relative
humidity fields showing some kind of disturbance moving into the
area from the west or southwest during the afternoon and overnight
hours, chance pops look ok. Again, heavy rainfall possible given
weak steering flow. High temperatures are forecast to be in the
lower to middle 80s with low temperatures in the lower to upper 50s.

Wednesday...500mb flow is a little more established from the south
as a trough to our west looks to expand. Rainfall chances look
better compared to the prior few days. With PWAT values in the 1 to
1.4 inch range and 0-6km wind speeds generally under 15kts, locally
heavy rainfall threat looks a bit higher compared to the prior few
days. High temperatures are forecast to be in the upper 70s to
middle 80s with low temperatures in the lower 50s to around 60.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 439 AM MDT Thu May 25 2023

An MCV south of I-70 is creating hit and miss showers across the
area. These are anticipated to increase in coverage and impact
KMCK late morning. Additional thunderstorm chances continue
through the afternoon through Thursday night. For KGLD, guidance
is hinting at a period of stratus developing around 13Z, this
seems reasonable as stratus has developed on the back edge of the
main area of clouds across Colorado so will introduce a tempo for
this potential. VFR conditions return late afternoon. Another
round of stratus returns Thursday night into Friday morning, some
guidance is hinting at IFR conditions during this time. I will not
introduce this TAF period as confidence is low in that so will go
with the more reasonable MVFR at this time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...Trigg
SHORT TERM...Trigg
LONG TERM...99
AVIATION...Trigg
Hazardous weather outlook, May 25, 6:05 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
605 AM MDT Thu May 25 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
605 AM MDT Thu May 25 2023 /705 AM CDT Thu May 25 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms with locally excessive rainfall are forecast through
the morning commute south of Interstate 70.

Patchy fog with visibilities as low as one mile may develop across
east Colorado around sunrise. This does include the I-70 corridor
across Kit Carson county Colorado. Additional patchy fog has
developed east of Highway 25. Be prepared for rapid reductions in
visibility if traveling.

Additional showers and storms with heavy rainfall are forecast along
and east of Highway 83 through the afternoon with an additional
round moving east across Colorado during the evening hours. A
conditional chance for an isolated severe storm exists across
Cheyenne county Colorado during the evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

For Friday through Friday night, additional showers and storms are
forecast to develop. A severe storm or two remains possible during
the afternoon and evening hours for those along and west of a line
from Haigler to Tribune. The threat for excessive rainfall and
flooding or flash flooding continues.

For the periods Saturday through Wednesday, chances for showers and
thunderstorms continues. Although severe weather cannot be ruled
out,
the primary concerns at this time continue to be locally heavy
rainfall and the possibility of flooding and flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required Thursday afternoon. Any reports
of flooding are encouraged to be reported to local dispatch or NWS
Goodland.

In the hours before

Local storm report, May 25, 5:45 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       10 S SHARON SPRINGS     38.75N 101.75W
05/25/2023  M1.12 INCH       WALLACE            KS   COCORAHS

            TOTAL THROUGH THIS MORNING.

&&

TT
Local storm report, May 25, 6:12 AM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
612 AM MDT THU MAY 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 AM     HEAVY RAIN       LEOTI                   38.48N 101.36W
05/25/2023  M1.68 INCH       WICHITA            KS   COCORAHS

            TOTAL RAINFALL THROUGH SUNRISE THIS MORNING.

&&

TT

The radar

The Goodland radar (KGLD), 148 km away, was scanning. The volume nearest the first event began at 15:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Graham

When
May 25, 9:30 AM CST to 11:59 AM CST
Where
Graham County, 3.94 mi S of Penokee to 4.06 mi S of Penokee
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
39.293, -99.977

Dispatch reported the area around county roads L and 200 were washed out due to heavy rain.

Flash Flood, Graham

When
May 25, 9:30 AM CST to 12:00 PM CST
Where
Graham County, 3.69 mi N of St Peter
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
39.233, -100.071

Dispatch reported county road 150 south of road H is washed out due to heavy rain.

Flood, Graham

When
May 25, 12:00 PM CST to 10:00 PM CST
Where
Graham County, 2.99 mi S of Penokee to 2.76 mi S of Penokee
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$100
Reported by
Law Enforcement
Coordinates
39.307, -99.966

Dispatch reported the Brush Creek is out of its banks and flooding areas along county road M, as well as areas that intersect the creek on county roads 210 through 240.

Flood, Graham

When
May 25, 2:00 PM CST to 10:00 PM CST
Where
Graham County, 2.65 mi ENE of Penokee to 2.58 mi WSW of Hill City
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
39.360, -99.922

Flooding of road and property just east of Penokee.

Flash Flood, Sheridan

When
May 25, 4:15 PM CST to 8:00 PM CST
Where
Sheridan County, 3.19 mi SE of Hoxie to 2.97 mi ESE of Hoxie
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$10
Reported by
Law Enforcement
Coordinates
39.318, -100.387

Law enforcement reported multiple roadways underwater or washed out.

Flash Flood, Thomas

When
May 25, 7:00 PM CST to May 26, 12:00 AM CST
Where
Thomas County, 8.31 mi S of Levant to 7.9 mi S of Levant
Cause
Heavy Rain
Property damage
$500
Crop damage
$10
Reported by
Emergency Manager
Coordinates
39.260, -101.204

Emergency manager reported that county road 11 is covered 50 yards wide with near 6 inches of water.

Flash Flood, Rawlins

When
May 26, 8:00 AM CST to 3:59 PM CST
Where
Rawlins County, 2.14 mi E of Herndon to 5.05 mi WSW of Herndon
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
39.901, -100.740

At 8:35, dispatch reported multiple roads under water in Herndon. Over the following hours, conditions worsened dramatically. The town of Herndon became completely cutoff and surrounded by flood waters. These flash flood waters also put a levee upstream of the town to become at risk of failing, which would have flooded the town. Thankfully, the levee held and was able to be reinforced in the afternoon hours. North of Ludell, at least one country road culvert was completely washed out, making the road impassable.

Flood, Rawlins

When
May 26, 4:00 PM CST to May 30, 12:00 PM CST
Where
Rawlins County, 2.12 mi E of Herndon to 5.04 mi WSW of Herndon
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
39.901, -100.740

In the afternoon of the 26th, the waters had stopped rising, but the town of Herndon was cutoff by all land routes until the late morning of the 27th, when all but one road became traversable. Multiple county roads were also submerged for days later, however on the 30th, flooding conditions subsided and no more roads were reported underwater, although there were many that had been washed out and destoryed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099318, 1099320, 1099321, 1099324, 1099309, 1099307, 1099011, 1099009.